Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 224, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 1997, 1:39 AM CDT for Barber County, Pratt County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 1:39 AM CDT (06:39 UTC)
- Expired
- Jul 16, 1997, 2:25 AM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Barber County, KS, Pratt County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 1:45 AM CDT | Hail 1 | Medicine Lodge, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2705 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 2311 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 160641 RRA SVRDDC KSC007-151-160725- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 139 AM CDT WED JUL 16 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS SOUTHERN PRATT COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 225 AM CDT * SOME LOCATIONS AFFECTED COATS BY 150 AM CDT SAWYER BY 210 AM CDT * AT 137 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF COATS MOVING EAST AT 10 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSID~E...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. KRUSE/CICCONE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:31 PM CDT, 10 hours 8 minutes earlier.
Area forecast discussion, Jul 15, 3:31 PM CDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT TUE JUL 15 1997 FCST PRBLM IS LOCATION AND SEVERITY OF TSTMS THIS EVE...AND THEN TMPS NEXT FEW DAYS. LATEST SHORT FUSE COMPOSITE SHOWS SFC MOIST CONVG CONTG ALONG COLO BORDER IN WEST CNTRL KS. AXIS OF INSTAB FRM DDC TO EAST OF GLD/MCK WHERE SFC BASED LI'S DOWN TO -12. OLD WRM FNT BNDRY XTNDG FROM ECENT COLO ACROSS WRN KS BTWN GCK/LBL AND INTO WRN OK. CNVTN OVER ERN COLO FIRING ALONG SFC TROF/DRYLINE WEST OF FNT. CNVTCN SHOULD GRADUALLY BECOME MORE ORGANIZED AS IT MOVES FURTHER EAST INTO MORE FAVORABLE WIND PROFILE. STORMS SHOULD PROPAGATE SOUTHWARD ALONG VCNTY OF FNTL BNDRY THIS EVE. PER COORD WITH SPC WILL HAVE A WATCH ISSUED FOR CWA ROUGHLY WEST OF A WAKEENEY...DODGE CITY...ASHLAND LINE. WK S/W MOVING OUT OF ROCKIES TODAY HELPING TO FIRE TSTMS. MODELS BRING THIS OUT INTO WRN KS TNGT WITH VORT AXIS OVER SERN PTNS CWA WED AFTN. OLD FNTLY BNDRY HARD TO FOLLOW BUT LOOKING AT FCST LOW LVL DWPTS...APPRS BNDRY AND LOW LVL MOIST CONT MOVING NORTH AND EAST. MID LVL TMPS CONT WRMG TREND WITH H7 TEMPS FCST TO BE AOA +14C FM DDC WEST. THIS SHOULD KEEP A BETTER LID ON ANY CNVTN OVER WRN HI PLNS. WILL KEEP A MENTION OF WDLY SCT TSTMS OVER SERN PTNS CWA LT WED AFTN AND INTO THE EVE IN VCNTY OF VORT AXIS. WITH SRLY FLOW AND INCRG THCKNSS VALUES WILL CONT CURRENT FCST OF TEMPS IN 95 TO 100 DEG RANGE OVER AREA ON WED AND THU. .DDC...NONE DDC 068/097 069/097 069 3-0 GCK 067/098 067/098 068 3-0 EHA 066/102 067/100 067 322 LBL 067/099 068/099 068 31- HYS 070/097 071/099 070 332 P28 072/100 073/101 072 222 GERARD
In the hours before
Local storm report, Jul 16, 1:22 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
122 AM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM SCOTT CITY KS 0.75 INCH HAIL
07/15/97 SCOTT
0835 PM SCOTT CITY KS WIND DAMAGE
07/15/97 SCOTT TREE BLOWN DOWN ONTO
POWER LINES
0908 PM 24 NNE GARDEN CITY KS 60 MPH WIND GUST
07/15/97 FINNEYLocal storm report, Jul 16, 1:24 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
122 AM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM SCOTT CITY KS 0.75 INCH HAIL
07/15/97 SCOTT
0835 PM SCOTT CITY KS WIND DAMAGE
07/15/97 SCOTT TREE BLOWN DOWN ONTO
POWER LINES
090V8 PM 24 NNE GARDEN CITY KS 60 MPH WIND GUST
07/15/97 FINNEYThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 45 min |
| Jul 15, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 61 min |
| Jul 15, 10:32 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 48 min |
| Jul 15, 11:26 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.